Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Wichita, KS

March 8, 20209 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 8, 2020, 10:00 AM CDT for 9 counties in Kansas. It took effect at Mar 8, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2020, 10:00 AM CDT (15:00 UTC)
In effect from
Mar 8, 2020, 12:00 PM CDT
Expired
Mar 8, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS83 KICT 081500
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1000 AM CDT Sun Mar 8 2020

KSZ070>072-094>096-098>100-090000-
/O.UPG.KICT.FW.A.0004.200308T1700Z-200309T0000Z/
/O.NEW.KICT.FW.W.0004.200308T1700Z-200309T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
1000 AM CDT Sun Mar 8 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071...
072...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 7 PM CDT this evening. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ048>053-067>069-082-083-093-090000-
/O.CON.KICT.FW.A.0004.200308T1700Z-200309T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Cowley-
1000 AM CDT Sun Mar 8 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
048...049...050...051...052...053...067...068...069...082...
083 AND 093...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 39 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
272 
WWUS83 KICT 081549
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1049 AM CDT Sun Mar 8 2020

KSZ048>053-067>069-082-083-093-081700-
/O.CAN.KICT.FW.A.0004.200308T1700Z-200309T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Cowley-
1049 AM CDT Sun Mar 8 2020

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053...
067...068...069...082...083 AND 093...

The National Weather Service in Wichita has cancelled the Fire
Weather Watch.

While south winds will remain strong and gusty, humidity values
are not expected to be as low as previously forecast. Therefore,
the fire weather watch has been cancelled. However, grassland fire
danger will remain very high through the afternoon. Outdoor
burning should be avoided.

$$

KSZ070>072-094>096-098>100-090000-
/O.CON.KICT.FW.W.0004.200308T1700Z-200309T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
1049 AM CDT Sun Mar 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...
071...072...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
204 
WWUS83 KICT 082353
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
653 PM CDT Sun Mar 8 2020

KSZ070>072-094>096-098>100-090100-
/O.EXP.KICT.FW.W.0004.000000T0000Z-200309T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
653 PM CDT Sun Mar 8 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071...
072...094...095...096...098...099 AND 100...

Low level moisture has been on the increase this evening which has
lowered the fire danger. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 8, 6:49 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 8, 6:49 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
649 AM CDT Sun Mar 8 2020

...Updated Aviation Discussion...

.SHORT TERM...(Today through Monday night)
Issued at 306 AM CDT Sun Mar 8 2020

A tight pressure gradient is again expected across the forecast area
for today, as most of the area is between the ridging to the SE and
the surface over NW KS.  This will lead to another windy day for
most locations with sustained winds of 30 mph with gusts to 40 mph.
Expecting the strongest winds to shift a little further east today,
to areas east of the KS Turnpike.  Not expecting mixing to be as
deep today, as low level moisture transport increases mid level
cloud cover.  So think most areas will see close to wind advisory
criteria.  Inherited a wind advisory, so plan on keeping it going,
with the best chance for wind gusts of 45 mph will be over eastern
KS.

With the strong winds and dry grounds, fire weather will again be a
concern.  Expect too see increasing low level moisture and
increasing surface dewpoints for the afternoon hours, so this gives
me pause, when it comes to issuing a Red flag warning. Think the
biggest fire weather concern will be in the early afternoon, before
low level moisture and surface dewpoints increase. But with that
said, think there is enough uncertainty to just keep the fire
weather watch going for now, to heighten concern, about grassland
fires. So will let the day shift look at things further and upgrade
to a Red Flag as needed.

As the afternoon progresses, a shortwave in the SW conus will lift
NE across the southern plains, and move NE across KS tonight.  Low
level moisture transport looks to increase ahead of this shortwave,
for the daytime hours today, with increasing chances for showers by
late this afternoon for south central KS. The moisture transport
really gets going this evening/tonight, for widespread showers for
the entire forecast area, as the shortwave lifts NE across the area.
Moderate amounts of shear will be available, but instability is
lacking, so could see a few embedded storms. So will go with an
isolated storm mention.

This shower chance looks to be a quick hitter, so only expecting QPF
amounts of a quarter of an inch.  Expect most of the shower activity
to end from SW to NE by midday Mon.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 306 AM CDT Sun Mar 8 2020

Confidence is high that seasonal or above seasonal temps will
continue for most of the work week, with max temps in the lower 60s,
as zonal flow aloft remains in control.

Models differ on how they want to handle the middle of the week,
when it comes to shower chances. GFS looks drier with possibly small
chances of showers for southern KS by Wed/Thu. While the ECMWF shows
a quick hitting shortwave in the NW flow Tue night, that may lead to
a shower chance for Tue night through Wed. National blend may be a
bit overdone with this time frame, if the GFS is right, but will
keep some chance pops in for now.

Better chances for showers and even some storms looks to move into
the area for the end of the week.  Another SW conus shortwave will
lift NE into the plains for Fri into the weekend.  Southern KS looks
like it will have the best chance for showers/storms Fri night into
early Sat.

Ketcham

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun Mar 8 2020

Forecast highlights: Low-level wind shear this morning, gusty
south winds again today, and increasing low clouds and rain this
evening and overnight tonight.

The forecast period will begin with mostly clear skies across the
area but gusty south winds continue early this morning. Low-level
wind shear within the lowest 2000 feet in the 45-50kt range will
continue through mid-morning with a strong low-level jet in place
over the region. Winds will gradually increase throughout the
morning and into the afternoon, similar to speeds that were
observed yesterday (sustained up to around 30kts with gusts as
high as 40kts). By late day and into the overnight hours, MVFR and
possibly IFR clouds will increase in coverage as chances of rain
increase. As the previous discussion mentioned, there is a small
chance for a few rumbles of thunder but confidence remains to low
for mention in the TAFs at this time.

&&

.FIRE WEATHER...
Issued at 306 AM CDT Sun Mar 8 2020

Strong southerly winds and dry conditions will again be a
concern across most of the region early today.  Sustained winds of
30 mph with gusts to 40 mph are possible, with relative humidity
levels in the 35 to 40 percent range. A very high to extreme
grassland fire chance exists today. The strong winds mean there is
the potential for grassland fires to quickly get out of the control.
There is some uncertainty on whether higher relative humidity levels
will keep fire chances lower.  So will keep a fire weather watch
going to today. Please be aware that increasing low to mid clouds
may hinder "hot spot" notification efforts especially late this
afternoon, as the cloud cover may make fires difficult to see.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  53  65  37 /  20  90  30   0
Hutchinson      66  51  62  35 /  20  70  40   0
Newton          66  51  62  35 /  10  90  40   0
ElDorado        66  52  65  36 /  20 100  50   0
Winfield-KWLD   66  55  68  38 /  30 100  40   0
Russell         73  45  60  35 /  10  80  50  10
Great Bend      70  46  61  35 /  20  60  30   0
Salina          70  50  61  34 /  10  70  60   0
McPherson       67  51  61  34 /  20  70  60   0
Coffeyville     67  54  67  38 /  10 100  70  10
Chanute         67  53  65  37 /   0 100  80  10
Iola            67  53  64  36 /   0 100  80  10
Parsons-KPPF    67  54  66  38 /  10 100  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
KSZ048>053-067>072-082-083-093>096-098>100.

Wind Advisory from noon today to 7 PM CDT this evening for
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...TAV
FIRE WEATHER...Ketcham
Hazardous weather outlook, Mar 7, 7:40 PM CST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
740 PM CST Sat Mar 7 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
740 PM CST Sat Mar 7 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very high grassland fire danger will prevail through midnight across
much of the area, gradually subsiding thereafter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very high to extreme grassland fire danger is likely again on
Sunday afternoon. South winds will also become stronger and gusty
during the afternoon. Please refer to the Fire Weather Watch and
Wind Advisory for details.

Isolated to widely scattered thunderstorms will be possible Sunday
evening into Monday across much of the area. The storms are not
expected to be strong or severe.

There is a slight chance for thunderstorms periodically from
Wednesday through Friday, mainly along and east of the Kansas
turnpike, though the risk for severe weather appears very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.